High Wind, Guadalupe Mountains of Culberson County
- When
- April 23, 6:20 PM MST to 8:04 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
Strong winds developed in the Guadalupe Mountains as an upper level trough approached the region from the Four Corners region.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong winds developed in the Guadalupe Mountains as an upper level trough approached the region from the Four Corners region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 3:09 PM MST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT Wed Apr 23 2014
.AVIATION...
VFR conditions expected next 24 hours. Latest sfc analysis shows
the dryline east of KMAF/KFST, so convection is not likely this
evening. Sfc winds will veer overnight as a cold front approaches,
moving thru terminals 14-16Z Thursday.
&&
.PREV DISCUSSION... /ISSUED 354 PM CDT Wed Apr 23 2014/
DISCUSSION...
Updated zones for Svr T-Storm Watch # 88 for Mitchell and Scurry
Counties until 11 PM CDT.
PREV DISCUSSION... /ISSUED 243 PM CDT Wed Apr 23 2014/
DISCUSSION...
Seeing our first sign of CU development along the dryline which runs
from Lubbock to Lamesa to Midland at 2 PM. Expect clouds to continue
to build into the afternoon as the dryline pushes east. Short range
models develop convection along and east of the dryline over the
next few hours. SPC mesoanalysis shows nearly 3000 J/kg of MUCAPE
and low and mid level lapse rates >8 C/km over the eastern Permian
Basin and lower Trans Pecos. One ingredient lacking is the overall
shear which is only about 20 to 30 kts. With the approach of the
storm system, still expect shear to increase into the late afternoon
and evening. Any storm that develops will have the chance to become
severe with large hail and damaging winds being the main threat.
These storms should move east of the area late tonight with clearing
skies following. Winds continue to increase across the Guadalupe
Mountains this afternoon so will let the High Wind Warning ride
there.
A cold front will move in behind the system, sliding through the
area Thursday morning. Temperatures will cool slightly Thursday
afternoon with highs mostly in the 80s. Attention then turns to the
west again as our next storm system digs south along the CA coast. A
large upper trough will move east across the Desert SW late this
week before lifting into the Plains Sunday. This will set up a
dryline across the area once again Friday and Saturday. A few storms
may fire Friday east of the dryline across the eastern Permian
Basin, but short-wave ridging should limit the extent. By Saturday
afternoon, the upper trough will move closer to the area enhancing
lift and increasing upper level shear. Intense sfc heating and ample
moisture return will lead to strong instability east of the dryline.
A deeper trough this time around could lead to a farther west
dryline solution. Models largely disagree in the placement of the
dryline Saturday afternoon with the GFS/ECMWF over the central
Permian Basin, and the NAM east of our CWA. Will side with the long
range models for now as the NAM has a tendency to shift the dryline
west with time.
Sunday looks very windy as the base of the upper trough moves across
the area. The strong west winds will likely lead to high wind
headlines and elevated fire danger across parts or most of the
region. A cold front will arrive later Monday into Tuesday ushering
much cooler conditions by midweek.
FIRE WEATHER...
A dryline pushing east has left very dry air in its wake. Minimum
RH below 15 percent along with 20ft winds of 20 mph or greater has
created critical fire wx conditions. Will continue the Red Flag
Warning the rest of the afternoon into this evening for Southeast
New Mexico plains and Guadalupe Mountains. A cold front will blow
through early Thursday lessening the fire wx concerns for a couple
days. Could see isolated locations such as the Guadalupes near
critical Friday but more widespread concerns will return Saturday
and Sunday.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
Plains/BLM Roswell/LNZ.
TX...HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
&&
44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 207 PM CDT WED APR 23 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 207 PM CDT WED APR 23 2014 /107 PM MDT WED APR 23 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WARM...DRY AND WINDY CONDITIONS WILL OCCUR ACROSS THE GUADALUPE MOUNTAINS AND OVER THE SOUTHEAST NEW MEXICO PLAINS THIS AFTERNOON. RAPID FIRE GROWTH AND SPREAD WILL OCCUR WITH ANY FIRES THAT START...SO CAUTION IS ADVISED. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS THIS AFTERNOON AND EVENING. SOUTHWEST WINDS OF 40 TO 45 MPH WITH GUSTS NEAR 60 MPH ARE EXPECTED IN THE GUADALUPE MOUNTAINS THIS AFTERNOON THROUGH THIS EVENING. A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON UNTIL MIDNIGHT MDT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON A DRYLINE OVER THE LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS PECOS THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BE SEVERE WITH AT LEAST GOLF BALL SIZE HAIL AND WIND GUSTS OVER 60 MPH. BRIEF HEAVY RAINFALL COULD ALSO OCCUR WITH THESE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARM...WINDY AND DRY CONDITIONS COULD RESULT IN WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS FOR ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS SATURDAY AND SUNDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A DRYLINE OVER THE LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS PECOS SATURDAY AFTERNOON INTO SATURDAY NIGHT. STRONGER STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW POSSIBILITY FOR SPOTTER ACTIVATION EAST OF A GAIL TO FT STOCKTON LINE THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT WED APR 23 2014
TXZ063-240000-
GLASSCOCK-
635 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN GLASSCOCK COUNTY UNTIL 700 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL GLASSCOCK
COUNTY AT 635 PM CDT...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.
&&
LAT...LON 3177 10130 3187 10145 3208 10127 3197 10126
3179 10126
TIME...MOT...LOC 2335Z 245DEG 23KT 3190 10126
HUFFMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT WED APR 23 2014
TXZ070-240015-
REAGAN-
637 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN REAGAN COUNTY UNTIL 715 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF NORTH REAGAN
FIRE STATION AT 637 PM CDT...MOVING NORTHEAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.
&&
LAT...LON 3164 10158 3164 10129 3144 10148 3143 10171
3150 10177
TIME...MOT...LOC 2337Z 232DEG 19KT 3152 10164SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT WED APR 23 2014
TXZ069-070-240015-
REAGAN-UPTON-
646 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN UPTON AND WEST CENTRAL REAGAN COUNTIES UNTIL
715 PM CDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
SOUTHEAST OF RANKIN AT 646 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS
STORM WILL CROSS US HIGHWAY 67 IN BETWEEN TEXON AND RANKIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.
&&
LAT...LON 3108 10183 3108 10185 3119 10200 3145 10178
3126 10154
TIME...MOT...LOC 2346Z 221DEG 24KT 3120 10185
HUFFMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 655 PM CDT WED APR 23 2014 TXZ052-053-240045- HOWARD-MITCHELL- 655 PM CDT WED APR 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL HOWARD AND NORTHWESTERN MITCHELL COUNTIES UNTIL 745 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF WESTBROOK AT 656 PM CDT...MOVING NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR WEST TEXAS. && LAT...LON 3252 10102 3228 10080 3221 10114 3228 10121 TIME...MOT...LOC 2356Z 229DEG 27KT 3228 10110
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT WED APR 23 2014
TXZ053-240100-
MITCHELL-
721 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN MITCHELL COUNTY UNTIL 800 PM CDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER NORTH
CENTRAL STERLING COUNTY AT 720 PM CDT...MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL CROSS STATE ROUTE 208 IN BETWEEN SILVER AND COLORADO
CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.
&&
LAT...LON 3208 10067 3208 10111 3209 10111 3232 10076
3216 10065
TIME...MOT...LOC 0020Z 233DEG 24KT 3206 10099
HUFFMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT WED APR 23 2014
TXZ048-053-240115-
MITCHELL-SCURRY-
723 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES UNTIL 815 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF COLORADO CITY AT
723 PM CDT...MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.
&&
LAT...LON 3235 10093 3241 10099 3267 10066 3267 10065
3245 10066
TIME...MOT...LOC 0023Z 234DEG 32KT 3242 100881 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514051.